Missouri, 2022

Flooding and Hail in Missouri, May 20 to 21, 2022

May 20 to 21, 2022 · NWS SGF · 13 events in 6 counties and zones

A slow moving cold front triggered showers and thunderstorms across the region from the late evening of the 20th to the late afternoon of the 21st. 25 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving cold front triggered showers and thunderstorms across the region from the late evening of the 20th to the late afternoon of the 21st. A few of the stronger storms produced wind gusts over 60 mph and hail up to 1.25 inches in diameter. There were also several reports of flooding along the Interstate 44 corridor. Rainfall accumulations averaged between one half inch and one inch, with isolated accumulations over 2.5 inches near Fort Leonard Wood and Rolla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 10:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 20, 10:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1135 PM CDT Fri May 20 2022

Key Messages:

1. Thunderstorms will start to develop along the front late today
and become more numerous along and behind the front tonight into
Saturday.

2. A sharp temperature contrast/gradient will exist from
southeast Kansas and west central Missouri (upper 50s) to south
central Missouri (low-mid 80s) on Saturday.

3. Temperatures will be cool over the entire area with high
pressure Sunday.

4. More showers and storms are expected at times late Monday-
Wednesday, with widespread excessive rainfall possible.

.SHORT TERM...(This evening through Saturday Night)

Satellite this afternoon carefully depicted a slow moving frontal
system approaching the Ozarks from the west. This feature will be
the focus for active weather beginning this evening and continuing
through Saturday night.

It's possible that thunderstorms could train either along or near
the front tonight, creating a risk for flash flooding. However,
large variations remain with both the high resolution and global
models when resolving qpf. The 21z or 00z HREF runs may help with
this possible signal. So despite WPC's slight risk for excessive
rainfall tonight, we will hold off on a Flood Watch, and brief the
evening shift to monitor for this risk and possibly get a watch
out if confidence increases.

The next item to focus on will be the risk for severe
thunderstorms this evening and tonight. A sufficient cape-shear
combination should evolve this evening to create a risk for large
hail up to the size or quarters and wind gusts up to 60 mph with a
few of the stronger thunderstorms.

With the front lingering across southern Missouri on Saturday,
showers and thunderstorms are expected to increase in areal
coverage throughout the day. Rain will linger into Saturday night
as well, especially over the eastern Ozarks, coming to an end by
early Sunday morning. There will also be a risk for severe weather
on Saturday. The Storms Prediction Center has upgraded parts of
the region to a slight risk.

.LONG TERM...(Sunday through Friday)

Precipitation will have exited the region by Sunday morning with
cool Canadian air spreading through the region on a north breeze.
Look for highs to struggle to warm out of the middle to upper
60s. Overnight lows Sunday into Monday morning will drop into the
40s and low 50s.

Most of Monday should be dry with warmer temperatures upper 60s to
low 70s. Warm and moisture advection will force some showers and
maybe even some thunder over southeast Kansas and western Missouri
by Monday PM. A broad trough of upper level low pressure will
evolve across the nations midsection, bringing 2 to 3 days of
cyclonic flow across the Ozarks. Given the amount of Gulf moisture
that will transport back into the region, precipitation is
expected to become widespread.

Particularly Monday night into Tuesday, we could begin to receive
areas of excessive rainfall leading to a flood risk. While summer
vegetation is thick at the moment, soil moisture levels are still
above average. It's quite uncertain at the moment, but the upper
trough may not exit the region until Wednesday or Thursday, which
would continue the risk for precipitation into those periods as
well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CDT Fri May 20 2022

A cold front is slowly move south through the area and late this
evening is currently along the I-44 Corridor. Scattered storms
have developed along and north of the front. Southerly winds are
occurring ahead of the front, with northerly winds behind
the front.

The front will continue to slowly push through the area tonight
into Saturday. Scattered storms will continue along and behind of
the front tonight into Saturday morning. MVFR to IFR conditions
can be expected with the storms and heavier showers.

The front will continue to push south on Saturday and lower
ceilings will move into the area from the north. MVFR ceilings
will move in later today and IFR ceilings by Saturday afternoon.
With low level moisture in place and lift with the system tracking
through, light rain or drizzle will be possible at times Saturday
afternoon and evening. Ceilings should start to increase across
the western portions of the area late in the TAF period as the
system tracks to the east.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Wise
Hazardous weather outlook, May 20, 6:28 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
728 PM CDT Fri May 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
728 PM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will develop along and north of a slow moving cold
front this evening. These storms will become more numerous
tonight, potentially training over localized areas. This could
bring a localized risk for excessive rainfall tonight into early
Saturday morning.

A few of these storms could become strong to severe, with large
hail up to the size of quarters and damaging wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Showers and thunderstorms will be ongoing Saturday morning, and
increase in areal coverage throughout the day. There is now a
risk
for severe thunderstorms over portions of southern Missouri, with
the greatest risk over the eastern Ozarks. At this time, it
appears as though large hail and damaging wind gusts would be the
greatest risk from these severe storms.

Additional widespread showers and thunderstorms are expected
Monday through Wednesday. This activity could create areas of
rain leading to a flood risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 20, 10:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1123 PM CDT Fri May 20 2022

MOZ093-094-101-102-210515-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
1123 PM CDT Fri May 20 2022

...A strong thunderstorm will impact portions of southeastern Newton,
northeastern McDonald, northwestern Barry and southwestern Lawrence
Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 12 miles east of Neosho, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monett...                         Pierce City...
Purdy...                          Wheaton...
Fairview...                       Newtonia...
Pioneer...                        Freistatt...
Stella...                         Stark City...
Mcdowell...                       Pleasant Ridge...
Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 9417 3684 9428 3709 9390 3681 9373
TIME...MOT...LOC 0423Z 241DEG 18KT 3680 9415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindenberg

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flood, 3 hail. Local standard time, as filed.

Hail, Barry

When
May 20, 11:00 PM CST
Where
Barry County, 3.83 mi SSE of Pulaskifield
Measured
1.25 in hail
Reported by
Public
Coordinates
36.820, -93.990

Half dollar sized hail was reported.

Hail, Wright

When
May 21, 1:05 AM CST
Where
Wright County, 3.62 mi NNW of Grovespring
Measured
0.88 in hail
Reported by
Public
Coordinates
37.450, -92.640

Nickle sized hail was reported.

Hail, Phelps

When
May 21, 1:38 AM CST
Where
Phelps County, 1.49 mi SSE of Dillon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.950, -91.710

Penny sized hail was reported via MPing.

Thunderstorm Wind, Phelps

When
May 21, 5:16 AM CST
Where
Phelps County, 1.09 mi E of Rolla to 1.67 mi E of Rolla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.950, -91.750

A large tree was down on Greentree Road.

Thunderstorm Wind, Greene

When
May 21, 5:35 AM CST
Where
Greene County, 2.31 mi ENE of (Sgf)springfield Arp to 2.72 mi E of (Sgf)springfield Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.260, -93.340

A large tree was reported down. The ASOS at the Springfield-Branson Airport measured a 51 mph wind gust at the time of the report.

Thunderstorm Wind, Greene

When
May 21, 5:45 AM CST
Where
Greene County, 0.88 mi NW of Langston to 0.54 mi N of Langston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -93.240

A large tree was reported down.

Thunderstorm Wind, Greene

When
May 21, 5:49 AM CST
Where
Greene County, Mumford to 0.49 mi ESE of Mumford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -93.220

A 8-9 inch diameter pecan tree was broken near the base near Highway 65 and Sunshine Street.

Thunderstorm Wind, Texas

When
May 21, 8:00 AM CST
Where
Texas County, 0.88 mi SE of Houston to 1.22 mi SE of Houston
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
37.320, -91.960

A large tree was reported down.

Flood, Phelps

When
May 21, 9:17 AM CST to 5:00 PM CST
Where
Phelps County, 2.14 mi SSW of Rolla Downtown Arpt to 2.57 mi S of Rolla Downtown Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.900, -91.840

Highway CC at Beaver Creek was flooded and impassable.

Flood, Barry

When
May 21, 11:16 AM CST to 6:00 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.65 mi WSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

Highway CC at a low water crossing on Flat Creek was flooded and impassable.

Flood, Wright

When
May 21, 11:16 AM CST to 6:00 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.78 mi NNW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

Highway Z at a low water crossing on Elk Creek was flooded and impassable.

Flood, Phelps

When
May 21, 11:20 AM CST to 6:00 PM CST
Where
Phelps County, 5.33 mi WNW of Flat to 4.45 mi WNW of Flat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -92.020

Highway J at the low water crossing on Smokey Hollow Creek was flooded and impassable.

Flood, Lawrence

When
May 21, 12:05 PM CST to 6:00 PM CST
Where
Lawrence County, 2.98 mi NNE of Stotts City to 2.43 mi NNE of Stotts City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.140, -93.950

Highway 97 at the Spring River was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027184, 1027185, 1027186, 1027187, 1027191, 1027192, 1027189, 1027190, 1027193, 1027194, 1027195, 1027196, 1027197.